Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 1, 2021, 12:00 PM PDT for Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 12:00 PM PDT (19:00 UTC)
- Expired
- Jul 1, 2021, 2:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Mono County, CA, Mineral County, NV
The radar
The Reno radar (KRGX), 190 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WWUS85 KREV 011900
SPSREV
Special Weather Statement
National Weather Service Reno NV
1200 PM PDT Thu Jul 1 2021
CAZ072-073-NVZ001-003-012100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1200 PM PDT Thu Jul 1 2021
...Thunderstorms are Forming this Morning...
At 1154 AM PDT, Doppler radar was tracking the formation of
thunderstorms mainly over the terrain of Mono County. Satellite
shows moderate cumulus that could develop into thunderstorms later
over terrain from Alpine County across to Walker Lake and areas
southward.
Dangerous Lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Wellington, Tioga Pass, Smith,
Oasis and Benton Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on a lake, leave when thunderstorms form.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
3779 11920 3788 11920 3795 11932 3804 11931
3820 11963 3835 11963 3845 11968 3869 11998
3875 12000 3876 12000 3891 11818 3847 11770
3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1854Z 240DEG 49KT 3841 11875
$$
MBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:58 AM PDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jul 1, 2:58 AM PDT, 9 hours 2 minutes before
Area Forecast Discussion National Weather Service Reno NV 258 AM PDT Thu Jul 1 2021 .SYNOPSIS... Above normal temperatures continue into the weekend. Increased atmospheric moisture will bring elevated chances for showers and thunderstorms each day through Saturday. Drier air and westerly breezes look to return next week. && .DISCUSSION... This forecast will continue to be a carry-over from the previous forecast with the exception of the thunderstorm chances going into the Fourth of July holiday weekend. Due to the notion that much of the wind motions will remain light for the most part, mostly either diurnal or terrain driven, areas of haze will remain intact through the morning hours. Once daytime heating gains momentum going into the late morning hours and thunderstorm development initiates shortly afterwards, then resident storm outflows will be the primary wind movers through the afternoon into the early evening hours. Earlier changes for early next week that limit precipitation and thunderstorm chances generally to less than 10%. will remain through this forecast. * Heat: The region will remain under the influence of high pressure. Temperatures will remain elevated above seasonal averages through the next week with daily highs in the upper 90s to around 100 degrees for western Nevada valleys and upper 80s for Sierra valleys. Still hot for summer standards, but not as oppressively hot. Overnight temperatures will continue to be more reasonable with lows in the low/mid 60s for western nevada and upper 40s to around 50 degrees for Sierra valleys. Unfortunately, there are no signals suggesting a larger cool- down in the near future. Best advice continues to be to follow high temperature protocols, know the signs of heat illness, and stay hydrated. As always, "Look Before You Lock." * Thunderstorms: Daily thunderstorm chances continue through the weekend with wetter storms possible. PWATs are still projected to remain 0.70" and above into Sunday suggesting potential for heavier rainfall from stronger storms. However, models are showing more limited extent Saturday and Sunday with most storm development over the Sierra Front and the convergence zone over Mono County, due to weak warming aloft as seen in 500mb temperature fields. Continue to have a Plan-B for outdoor activities in case storms move into the area. The biggest change for the precipitation forecast comes early next week where models project a east-west elongation of the ridge effectively cutting off the mid level moisture advection over the eastern Sierra and western Nevada. Some higher elevations locations in southern Mono County could still see an isolated storm or two in the afternoon hours. Otherwise mostly storm free skies are expected going into next week. * Smoke/Haze: Fire season is upon us once again. Fires in northern California are producing copious amounts of smoke. Wind flow will transport smoke and haze into the region mainly north of Highway 50 for western Nevada and north of Interstate 80 in the Sierra. Fortunately for most locations, the wind flow pattern remains relatively weak with lighter than usual afternoon breezes. Still, expect some haze in the region today and continuing for the next couple of days at a minimum. Locations in the Surprise Valley and far northern Washoe County (Vya area) could see more smoke than haze as thicker layers will continue to drift over that region. Also we will have to watch the latest Dotta Fire in eastern Plumas County which could have more significant smoke and air quality implications along the Sierra Front in the days ahead. && .AVIATION... The lower-mid levels of the atmosphere (below 25000 feet) have moistened most areas after thunderstorms the past couple of days with satellite imagery showing a lot of leftover cloud cover across the area. For the next couple of days, plenty of moisture and instability will allow for isolated to scattered showers and thunderstorms, capable of heavy downpours. Some hail is also possible along with gusty outflow winds to 40 kts. Best coverage and heavy rain potential will extend from the eastern Sierra of Mono County northward to the Tahoe Basin/Sierra Front where brief MVFR conditions/mt top obscurement could occur in stronger cells. Smoke and haze will impact portions of northern California and northern Nevada for the next several days, mainly from the Lava and Tennant Fires near Mount Shasta in northern California. Depending on fire activity on the latest Dotta Fire in eastern Plumas County, winds will become more favorable to transport smoke into the Highway 395 corridor down into Reno, especially we head into the holiday weekend as more typical late day W-NW winds develop. Hohmann && .FIRE WEATHER... Thunderstorms chances will continue the next few days before we transition to a more typical summer pattern late in the holiday weekend and early next week. Abundant moisture will result in storms putting down heavy wetting rains in most cases, although a lightning strike away from storm cores is always possible. The threat for debris flows on local burn scars will be higher. By early next week, dry southwest flow returns to the region, with diminishing chances of thunderstorms, but increased chances for emergence of hold-over fires from this week's lightning. New fires are still possible days after the lightning event, especially in the drought-stricken timber of the Eastern Sierra. -Hoon/Hohmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 1, 6:49 AM PDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
649 AM PDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 3 NE SPANISH SPRINGS 39.65N 119.69W
06/30/2021 M1.38 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL FROM MULTIPLE STORMS 2 PM TO 7
PM 6/30.
&&
WHSpecial weather statement, Jul 1, 12:00 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1200 PM PDT Thu Jul 1 2021
CAZ072-073-NVZ001-003-012100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1200 PM PDT Thu Jul 1 2021
...Thunderstorms are Forming this Morning...
At 1154 AM PDT, Doppler radar was tracking the formation of
thunderstorms mainly over the terrain of Mono County. Satellite
shows moderate cumulus that could develop into thunderstorms later
over terrain from Alpine County across to Walker Lake and areas
southward.
Dangerous Lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Wellington, Tioga Pass, Smith,
Oasis and Benton Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on a lake, leave when thunderstorms form.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
3779 11920 3788 11920 3795 11932 3804 11931
3820 11963 3835 11963 3845 11968 3869 11998
3875 12000 3876 12000 3891 11818 3847 11770
3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1854Z 240DEG 49KT 3841 11875
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:52 PM PDT | Special Weather Statement | REV | Douglas, Storey | 53 min |
| Jul 1, 4:31 PM PDT | Special Weather Statement | REV | 44 min | |
| Jul 1, 4:45 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 45 min |
Nearby
Special Weather Statements in California, 2021Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.